Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Lymphoedema: a paradoxical effect of tumour necrosis factor inhibitors – case report and review of literature
  1. Hajra Ismail Tily,
  2. Andras Perl
  1. State University of New York Upstate Medical University, Medicine/Rheumatology, 750 East Adams Street, Syracuse, New York, 13210, USA
  1. tilyh{at}upstate.edu

Summary

This report describes the development of lymphoedema in a patient with rheumatoid arthritis (RA) who was treated with tumour necrosis factor α (TNFα) inhibitors.

The patient was a 62-year-old woman with a long-standing history of RA that had been uncontrolled with steroids and methotrexate. Eight months after initiation of treatment with TNFα inhibitors she developed progressive symmetrical ascending non-pitting oedema of both legs with extensive keratinisation. A diagnosis of lymphoedema was made based on the clinical presentation and exclusion of alternative diagnoses. Skin biopsy showed dermatosclerosis consistent with lymphoedema. The temporal relationship suggested a link between the initiation of TNFα inhibitors and the development of lymphoedema. TNFα inhibitors are widely used to treat inflammatory diseases including lymphoedema. Paradoxically, there are reports suggesting the appearance of psoriasis, vasculitis and other inflammatory cutaneous conditions after the use of TNFα inhibitors. A review of literature is also presented.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.